My boyfriend has been put on Effexor. It has affected his sex life, as he has
a hard time keeping an erection and can’t have an orgasm! Is there anything
else that would help him that would not mess with our sex life?

Responses

  • Michael Castleman says:

    So sorry this has happened, but I’m not surprised. Effexor belongs to the class of antidepressants known as SSRIs—selective serotonin reuptake inhibitors—the same family of drugs as Prozac and Paxil. The SSRIs are the most widely prescribed group of antidepressants, and they work reasonably well, but they are notorious for causing the sex problems your boyfriend now suffers. That’s the bad news.

    The good news is that there’s another antidepressant that’s just as effective, but carries a much lower risk of sex problems—Wellbutrin. This drug is not as popular as the SSRIs and way back when it was first approved, it caused a higher rate of seizures than other antidepressants, so doctors shunned it. The manufacturer reformulated and for years now, Wellbutrin has been no more likely to cause seizures than the SSRIs, but it’s bad reputation has lingered undeservedly. To learn more about Wellbutrin, read my article on it.

    I suggest the your boyfriend ask the physician who prescribed Effexor to switch him to Wellbutrin. He may still suffer sexual side effects, but his risk will be much lower.

Leave a Response

This site uses Akismet to reduce spam. Learn how your comment data is processed.